Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 74, NWS Fort Worth, TX

April 9, 2021Rains County, Van Zandt County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 9, 2021, 11:24 PM CDT for Rains County, Van Zandt County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 11:24 PM CDT (04:24 UTC)
Expired
Apr 10, 2021, 12:11 AM CDT
In force
47 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Rains County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 136 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 4:27 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3129 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.7
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS54 KFWD 100424
SVRFWD
TXC379-467-100530-
/O.NEW.KFWD.SV.W.0074.210410T0424Z-210410T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
1124 PM CDT Fri Apr 9 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northwestern Van Zandt County in north central Texas...
  Rains County in north central Texas...

* Until 1230 AM CDT.

* At 1123 PM CDT, a severe thunderstorm was located over Wills Point,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wills Point, Grand Saline, Edgewood, Emory, East Tawakoni,
  Fruitvale, Lake Tawakoni State Park and Point.

This includes Interstate 20 between mile markers 513 and 517.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3264 9607 3281 9607 3284 9604 3284 9593
      3287 9599 3294 9595 3285 9565 3272 9564
      3268 9559 3253 9559
TIME...MOT...LOC 0423Z 288DEG 35KT 3272 9597 

HAIL...1.25IN
WIND...60MPH
$$

Dunn
3 follow-up statements
922 
WWUS54 KFWD 100446
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1146 PM CDT Fri Apr 9 2021

TXC379-467-100530-
/O.CON.KFWD.SV.W.0074.000000T0000Z-210410T0530Z/
Van Zandt TX-Rains TX-
1146 PM CDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CENTRAL VAN ZANDT AND SOUTHEASTERN RAINS COUNTIES...

At 1146 PM CDT, a severe thunderstorm was located over Fruitvale, 
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grand Saline, Edgewood and Fruitvale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3262 9598 3273 9591 3282 9580 3285 9565
      3272 9564 3268 9559 3253 9559
TIME...MOT...LOC 0446Z 291DEG 29KT 3266 9578 

HAIL...1.00IN
WIND...60MPH
 
$$

Dunn
935 
WWUS54 KFWD 100500
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1200 AM CDT Sat Apr 10 2021

TXC379-100510-
/O.CAN.KFWD.SV.W.0074.000000T0000Z-210410T0530Z/
Rains TX-
1200 AM CDT Sat Apr 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAINS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Texas.

LAT...LON 3260 9589 3268 9584 3275 9572 3274 9570
      3271 9566 3272 9564 3268 9559 3253 9560
TIME...MOT...LOC 0500Z 288DEG 34KT 3261 9568 

$$

TXC467-100530-
/O.CON.KFWD.SV.W.0074.000000T0000Z-210410T0530Z/
Van Zandt TX-
1200 AM CDT Sat Apr 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CENTRAL VAN ZANDT COUNTY...

At 1200 AM CDT, a severe thunderstorm was located near Grand Saline, 
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grand Saline and Fruitvale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3260 9589 3268 9584 3275 9572 3274 9570
      3271 9566 3272 9564 3268 9559 3253 9560
TIME...MOT...LOC 0500Z 288DEG 34KT 3261 9568 

HAIL...1.00IN
WIND...60MPH
 
$$

Dunn
468 
WWUS54 KFWD 100511
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1211 AM CDT Sat Apr 10 2021

TXC467-100521-
/O.CAN.KFWD.SV.W.0074.000000T0000Z-210410T0530Z/
Van Zandt TX-
1211 AM CDT Sat Apr 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VAN ZANDT COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.  A severe thunderstorm 
warning continues for areas south of Van.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Texas.

LAT...LON 3260 9589 3268 9584 3275 9572 3274 9570
      3271 9566 3272 9564 3268 9559 3253 9560
TIME...MOT...LOC 0508Z 288DEG 35KT 3258 9556 

$$

Dunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:23 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Apr 9, 7:23 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
723 PM CDT Fri Apr 9 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
Interesting evening setting up as ingredients come together for
severe thunderstorms. The dryline stalled just west of the
I-35/35W corridor late this afternoon. The cold front is now
catching up to it and will move southeast across the region
overnight. The 18Z sounding showed a stout cap in place but the
00Z FWD sounding shows that the cap has eroded completely with
nearly dry adiabatic lapse rates through a very deep layer. Very
favorable instability and shear will allow any storm that develop
to become severe quickly with a high likelihood of large hail and
damaging downburst wind. The backed surface winds and fairly low
LCLs (just above 1000 meters) may also support a few tornadoes.

Will only make cosmetic adjustments to the previous forecast.

79

Previous Discussion:
/Through Saturday/

Uncertainty remains high for this afternoon's challenging
forecast. The special 18Z sounding still indicates the presence of
a stout cap with impressively steep lapse rates aloft. There's
still a chance for severe weather to unfold this afternoon, though
the occurrence is highly conditional on several key factors.

High-resolution guidance continues to erode the cap near 3 to 4
pm this afternoon along the I-35 corridor. This seems unlikely
given the strength of the cap; However, an approaching shortwave
and dryline may provide just enough lift to erode the stable
layer. We'll have to watch things closely this afternoon, but
hopefully another special sounding at 4 pm will provide additional
insight.

The dryline should approach the I-35 corridor late this
afternoon. If the cap does erode, convection may have trouble
developing, as there's some evidence that mid-levels will be
rather dry. However, if forcing from both the dryline and
shortwave are able to overcome this and storms manage to develop,
severe weather would result given the highly unstable and deeply
sheared environment. With 0-6 km shear vectors nearly
perpendicular to the dryline, discrete supercells would be the
most likely storm mode this afternoon. Very large hail would be
the greatest concern, with damaging winds and an isolated tornado
possible as well. Keep in mind, the vast majority of the area will
not see severe weather, if storms are able to develop.
Nonetheless, everyone near and east of I-35 should keep a very
close eye on the weather late this afternoon and this evening.
While this solution is highly conditional, it's critical to be
prepared in the event that it occurs.

There is greater confidence in a line of severe thunderstorms
developing along an approaching cold front. The front will cross
our northwestern border early this evening, gradually overtaking
the dryline that will still be draped near/along the I-35
corridor. Damaging winds will be the primary threat with these
storms, although an isolated tornado can't be ruled out. The
west/southwest extent of these storms into North Texas is still in
question. However, severe weather will be possible anywhere along
the line of storms tonight, with the greatest chances of severe
weather in our northeastern and eastern counties.

After midnight tonight, showers and thunderstorms will exit to our
east and southeast as the cold front sweeps through the area.
Windy conditions are expected for a few hours behind the front,
with sustained wind speeds near 20 to 25 mph and gusts near 30 to
35 mph.

Dry and sunny weather is expected on Saturday with breezy
north/northwest winds continuing throughout the day. Temperatures
should warm into the low to middle 70s across the area. Dry
conditions near and west of I-35 combined with the breezy winds
will result in an elevated threat for grass fires Saturday
afternoon.

Barnes

&&

.LONG TERM... /Issued 214 PM CDT Fri Apr 9 2021/
/Saturday night through Next Friday/

The rest of the weekend looks mild and dry across North and Central
TX. A surface high pressure will move over the region Saturday night
shifting the winds to the south by Sunday morning. Winds are
expected to increase during the day on Sunday ahead of our next cold
front. Highs will be in the 80s with a few low 90s across the far
western/southwestern zones due to the influence of a southwest
flow. Elevated fire conditions will exist again on Sunday west of
I-35 due to the breezy winds, warm and dry conditions.

The next cold front is set to arrive on Monday, but the
precipitation coverage is expected to remain isolated/scattered due
to the limited moisture and capped environment. Rain chances will
increase Monday night and Tuesday as the first of several
disturbances travels from the west. Warm advection regime will bring
isentropic lift that along with the available moisture will
result in better rain chances areawide. We will remain in this
relatively (and much needed) wet pattern through most of the week
with on-and-off precipitation chances at least through Friday and
perhaps into next weekend.

Otherwise, temperatures will remain on the cool side Tuesday through
Friday. We're anticipating highs 5 to 10 degrees below normal due to
the clouds, daily rain chances, and northerly flow at the surface.
Highs will be in 60s and 70s with overnight lows in the 50s to low
60s.

Sanchez

&&

.AVIATION... /NEW/
/00Z TAFs/

The primary aviation weather concern will be storms this evening
with the best chances just ahead of the cold front. Current radar
trends keep the majority of storms just south of the Metroplex TAF
sites, therefore, we will carry VCTS at GKY, DFW and DAL through
about 3Z until the cold front moves to the east. After that,
expect a clearing sky with VFR through Saturday afternoon.

A south to southeast wind at or below 13 knots to start the TAF
cycle will turn to the northwest around 02Z and more northerly
after 03Z at speeds between 15 and 18 knots with some gusts around
28 knots. Wind speeds will decrease slightly on Saturday while
remaining northerly.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    52  75  52  85  62 /  30   0   0   0   0
Waco                53  76  49  86  62 /  20   0   0   0   0
Paris               48  69  46  80  56 /  70   0   0   0   5
Denton              49  73  46  85  57 /  20   0   0   0   5
McKinney            49  72  48  83  57 /  30   0   0   0   5
Dallas              52  76  54  86  63 /  30   0   0   0   0
Terrell             50  73  48  83  59 /  40   0   0   0   0
Corsicana           52  74  50  84  60 /  30   0   0   0   0
Temple              54  77  49  87  61 /  20   0   0   0   0
Mineral Wells       49  76  47  88  58 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 9, 11:10 PM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1110 PM CDT Fri Apr 9 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-110415-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1110 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

A line of severe thunderstorms will accompany a southeastward moving
cold front overnight. Locations southeast of a line from Paris to
Waco will have the best chance of seeing storms. Hail and damaging
winds will be the primary hazards. All storms will exit the region
before sunrise Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Breezy and dry conditions Saturday and Sunday will lead to elevated
fire weather concerns west of I-35.

Storm chances return Monday night and linger through much of the
week. The severe weather threat appears very low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible overnight southeast of a line from
Paris to Waco.

In the hours before

Local storm report, Apr 9, 9:40 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
940 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND DMG     6 ESE DENISON           33.72N 96.46W
04/09/2021                   GRAYSON            TX   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Apr 9, 9:47 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
947 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             11 WNW PALESTINE        31.83N 95.81W
04/09/2021  E1.25 INCH       ANDERSON           TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&
Local storm report, Apr 9, 10:17 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1017 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             2 SW PALESTINE          31.73N 95.67W
04/09/2021  E1.00 INCH       ANDERSON           TX   BROADCAST MEDIA

&&
Local storm report, Apr 9, 10:18 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1018 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             1 WSW PALESTINE         31.75N 95.67W
04/09/2021  E0.70 INCH       ANDERSON           TX   EMERGENCY MNGR

&&
Special weather statement, Apr 9, 10:33 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1033 PM CDT Fri Apr 9 2021

TXZ105>107-100415-
Hunt TX-Hopkins TX-Delta TX-
1033 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR HUNT...HOPKINS AND DELTA COUNTIES
UNTIL 1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Celeste to Pecan Gap, moving southeast at 45
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

 Locations impacted include...
Greenville, Sulphur Springs, Commerce, Cooper, Wolfe City, Caddo
Mills, Celeste, Cumby, Como, Campbell, Cooper Lake Park South
Sulphur, Cooper Lake Park Doctors Creek, Josephine, Lone Oak, Tira,
Pecan Gap and Neylandville.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.

LAT...LON 3298 9629 3335 9629 3341 9586 3346 9586
      3346 9583 3350 9577 3347 9568 3349 9562
      3347 9559 3348 9556 3345 9553 3345 9548
      3339 9538 3338 9531 3297 9531
TIME...MOT...LOC 0333Z 297DEG 41KT 3332 9596

Dunn
Local storm report, Apr 9, 11:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1109 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND DMG     5 N SUN VALLEY          33.74N 95.42W
04/09/2021                   LAMAR              TX   FIRE DEPT/RESCUE

            TREES DOWN NEAR FAUGHT, TX. FD ON SCENE
            CLEARING TREES.

&&

JH

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:01 PM CDTSevere Thunderstorm WarningFWDDallas44 min
Apr 9, 7:27 PM CDTSevere Thunderstorm WarningFWDEllis, Hill, Navarro63 min
Apr 9, 7:41 PM CDTSevere Thunderstorm WarningFWDDallas, Hunt, Kaufman, Rockwall49 min
Apr 9, 7:53 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson82 min
Apr 9, 7:59 PM CDTSevere Thunderstorm WarningFWDDallas49 min
Apr 9, 8:08 PM CDTSevere Thunderstorm WarningFWDNavarro82 min
Apr 9, 8:31 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman, Rockwall30 min
Apr 9, 8:36 PM CDTSevere Thunderstorm WarningFWDAnderson, Henderson, Van Zandt54 min
Apr 9, 8:55 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson65 min
Apr 9, 9:04 PM CDTSevere Thunderstorm WarningFWDAnderson71 min
Apr 9, 9:42 PM CDTSevere Thunderstorm WarningFWDFannin, Lamar78 min
Apr 9, 10:00 PM CDTSevere Thunderstorm WarningFWDAnderson, Freestone, Leon75 min
Apr 9, 10:33 PM CDTSpecial Weather StatementFWDDelta, Hopkins, Hunt42 min
Apr 9, 10:43 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Hunt46 min
Apr 9, 11:40 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Van Zandt63 min
Apr 10, 12:22 AM CDTSpecial Weather StatementFWDAnderson53 min
Apr 10, 1:15 AM CDTSpecial Weather StatementFWDLeon45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.